Hail, Graham
- When
- May 28, 11:52 AM CST
- Where
- Graham County, 6.22 mi S of Hill City
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 39.280, -99.848
Measured a hail stone 2.25 in diameter.
The largest severe weather outbreak of the year began in the morning. The storms activity spread west across Northwest Kansas, eventually expanding into Southwest Nebraska and East Central Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
The largest severe weather outbreak of the year began in the morning. The storms activity spread west across Northwest Kansas, eventually expanding into Southwest Nebraska and East Central Colorado. The first tornado of the day for Northwest Kansas occurred near Hill City. No damage was reported from the tornado. The largest hail size reported was golf ball size from multiple locations area. Some of the thunderstorms did produce damaging wind gusts, which blew down power lines, large trees, and damaged farm buildings. Flash Flooding occurred over Graham and Gove counties where prolonged moderate to heavy rain that began in the morning, lasted into the late evening. The flash flooding caused some culverts along Highway 24 to be washed out. The flooding was so significant water rescues were performed at a trailer park on the south side of Hill City, and 20 cattle drowned east of Bogue. By the end of the day parts of Graham County had up to a foot of rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 11:48 AM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1148 AM MDT Mon May 28 2018 .UPDATE... Issued at 930 AM MDT Mon May 28 2018 Just completed an update. Main change was to update pops to account for ongoing thunderstorms which a lot of the output is having trouble with. Used the Rap to address the short term issues. Based on it and other current guidance I updated the pops through the evening. && .SHORT TERM...(Today through Wednesday night) Issued at 245 AM MDT Mon May 28 2018 Across the Tri State region this morning...skies are a partly to mostly cloudy mix with temperatures currently ranging widely from the mid 50s west up to the lower 70s in far eastern zones. Winds are variable ranging from 5-10 mph. Going into today...the main wx focus for the entire CWA will continue to be the potential for severe wx. Upper low continues to meander over the central Rockies with a lee-side trough remaining just off the Front Range. Orientation of the trough will be negatively tilted...allowing for SE flow to continue to bring moist air into the region. Model instability ahead of the trough combined with high dewpts and strong SE winds gusting 15-30 mph thru tonight...will allow for thunderstorms to develop and become severe. With little movement of the trough from yesterday...combined with a shortwave working off the upper low to interact with the trough thru tonight...SPC has an Enhanced Risk for severe wx. Large hail of at least 1-2"...winds 60+ mph and even a few tornadoes will again accompany these storms for the area. PW values still range from an inch to 1.50" and with training of storms expected...flash flooding is likely...especially in areas where storms have worked thru yesterday. As a result...WPC has the region in a Slight Risk for Day 1 excessive rainfall. Going into Tuesday...what remains of the trough/boundary over the CWA shifts east into central KS...with the upper low moving into the north central Plains. Enough instability remains over the CWA during the day that some storm development will occur with the possibility of some severe trw. SPC does have the area under a Marginal Risk. Wednesday into Wednesday night will see some trw activity over the region as a shortwave works thru the region. At this time no severe expected. For temps...highs in the 80s today/Wednesday...with Tuesday seeing a dip into the upper 70s to the lower 80s. Overnight lows will range mainly in the 50s with some low 60s east. Cloud cover from aforementioned trw activity will impact temps...especially during the day. .LONG TERM...(Thursday through Sunday) Issued at 245 AM MDT Mon May 28 2018 This period of the forecast will be dry for the most part, except for chances for rain Wednesday evening. Wednesday an upper level short wave trough will deepen over the forecast area in the late afternoon and the evening. Models are showing a deeper short wave trough than yesterday, giving more confidence that rainfall will occur. Am not expecting any severe weather so far due to the dry line being south of the forecast area. Thursday through Friday the upper level ridge will build back over the forecast area, bringing dry weather and warmer temperatures. Friday afternoon an upper level short wave trough will move across the forecast area. Meanwhile the dry line will be over the eastern part of the forecast area. As the short wave trough deepens over the dry line in the evening storms may form. If storms do form, they may become severe. If the dry line continues to move further west into the forecast area severe weather will affect more of the area. A cold front will move through behind the short wave trough Friday night. The cooler weather will only last a day. The warmer weather will return Sunday as the ridge builds back over the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1139 AM MDT Mon May 28 2018 This is a messy and uncertain forecast due to ongoing convection and mesoscale features that are not being resolved by the current model run, even the high resolution output. The winds will be high variable in direction due to outflow boundaries draped across the area. For Kgld, the wind direction outside thunderstorms will tend to be south to southeast at 15 to 25 mph with gusts to around 25 mph. For Kmck, the winds will vary from northeast to southeast at 15 to 25 mph with occasional gusts to around 30 mph. Thunderstorms are expected to develop across the entire between 18z and 21z and will cover most of the forecast area. Vfr conditions are expected except for the occasional mvfr conditions when a stronger cell comes across. Later on tonight after the storms have finished mvfr to occasional ifr conditions will occur. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...Buller SHORT TERM...JN LONG TERM...JTL AVIATION...BULLER
Hazardous Weather Outlook National Weather Service Goodland KS 1049 AM MDT Mon May 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1049 AM MDT Mon May 28 2018 /1149 AM CDT Mon May 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A widespread significant outbreak of severe weather is expected this afternoon into tonight across the entire area. The threats will be damaging winds 60 mph and greater...large hail of at least 1 to 3 inches in diameter and a greater than normal risk of tornadoes. Also heavy rainfall is expected which will cause an above normal flash flood threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds up to 60 mph...and large hail of at least 1 inch. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. Wednesday will have a chance for thunderstorms...with no chance for severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required this afternoon and tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
852 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HEAVY RAIN 12 N COLBY 39.56N 101.05W
05/28/2018 M1.50 INCH THOMAS KS TRAINED SPOTTER
RAIN TOTAL FROM MORNING CONVECTION
&&
JNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HEAVY RAIN ATWOOD 39.81N 101.04W
05/28/2018 M0.85 INCH RAWLINS KS TRAINED SPOTTER
RAIN TOTAL FROM MORNING CONVECTION. IN TOWN.
&&
JNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM HEAVY RAIN 8 N LEVANT 39.50N 101.19W
05/28/2018 M1.70 INCH THOMAS KS PUBLIC
PUBLIC REPORTED VIA FACEBOOK, 1.7 INCHES OF
RAINFALL MEASURED AT THEIR LOCATION.
&&
EVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM FLASH FLOOD SW ATWOOD 39.81N 101.04W
05/28/2018 RAWLINS KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS BEAVER CREEK SW OF ATWOOD ALONG
CREEK RD IS OUT OF ITS BANKS AND FLOODING THE ROAD
&&
JNSpecial Weather Statement
National Weather Service Goodland KS
1049 AM CDT MON MAY 28 2018
KSZ003-015-281600-
Sheridan KS-Decatur KS-
1049 AM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHERIDAN AND
SOUTHEASTERN DECATUR COUNTIES UNTIL 1100 AM CDT...
At 1049 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Selden, or 10 miles north of Hoxie, moving northeast at
30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Selden, Dresden and Leoville.
LAT...LON 3939 10041 3949 10060 3975 10045 3961 10018
3958 10018
TIME...MOT...LOC 1549Z 213DEG 25KT 3951 10046
EVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 11 NNE LEVANT 39.53N 101.14W
05/27/2018 E1.50 INCH THOMAS KS PUBLIC
PING PONG BALL SIZED HAIL REPORT 11 MILES NW OF COLBY
RECEIVED VIA SOCIAL MEDIA.
&&
TLYNCHThe Goodland radar (KGLD), 160 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
17 hail, 9 thunderstorm wind, 4 flash flood, 3 flood, 1 tornado. Local standard time, as filed.
Measured a hail stone 2.25 in diameter.
A spotter in town measured multiple wind gusts of 60-70 MPH.
Tornadic rotation on radar indicates the tornado tracked northeast, east of Highway 283. No damage was reported with this tornado. Estimated the end time of the tornado when the tornadic rotation ended.
Golf ball size hail measured at MM 107 on I-70.
A foot of water was reported six miles south of Hill City near Highway 283. The rain was falling so hard at times that visibility was reduced to near zero.
Flooding along the creek channel was reported to law enforcement. No information was given regarding damage from the flooding.
The hail was measured by the spotter.
Over a foot of water from Plum Creek was running over the CR Castle Rock north of Quinter.
The hail started out as ping-pong size then decreased to quarter size.
Flood waters were so deep water rescues had to be performed at a trailer park south of the river next to Highway 283 from 5:30 PM CDT to 11 PM CDT. Highway 283 was closed from Hill City to Wakeeney due to flood waters over the Highway on the south side of Hill City near the trailer park. The flooding extended thee miles south-southwest from town along the creek channel.
Highway 18 from Bogue to Damar was closed due to flooding. The flooding most likely occurred west of Sand Creek. Four farmhouses were flooded and 20 cattle drowned where Sand Creek and the South Fork of Solomon River meet.
The hail was measured by a storm chaser.
The hail was measured by a storm chaser.
The hail was measured by a storm chaser.
Power lines blown down along with large tree limbs on the northeast side of Colby.
A 4 diameter cedar tree limb blown down.
Straight-line winds destroyed an empty grain bin, tore some roof off of a barn and collapsed a second barn. Structural integrity of the collapsed barn prior to the damaging winds is unknown.
Plum Creek continues to flow over CR Castle Rock.
Photos from the day after the heavy rainfall occurred showed flood waters still in place at the trailer park and adjacent locations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764342, 764345, 764389, 764408, 764347, 765881, 766314, 764349, 766146, 764352, 764354, 766170, 764356, 764360, 764362, 764363, 764364, 766284, 764366, 764368, 764371, 764374, 764375, 764377, 764391, 764392, 764383, 764395, 764385, 766176, 764396, 764398, 766154, 766171.